Florida, 2017

Lightning Strike in Florida, August 5, 2017

August 5, 2017 · NWS MLB · 1 event in 1 county or zone

An afternoon thunderstorm produced a lightning strike that hit a house in Oak Hill. The house caught fire and suffered extensive damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An afternoon thunderstorm produced a lightning strike that hit a house in Oak Hill. The house caught fire and suffered extensive damage. No injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 5, 8:47 AM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 8:47 AM EST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
947 AM EDT Sat Aug 5 2017

.DISCUSSION...A return to more normal to above normal shower and
storm coverage expected today, especially for interior and
northern portions of east central Florida. High pressure ridge
axis across the region will produce a S/SW flow over the region,
transporting a band of deeper moisture across northern half of
central FLorida. Models indicate PW values increasing to 2-2.3
inches by mid to late afternoon, and also show mid level impulses
crossing the northern half of the state. This combined with
sufficient daytime heating, with highs reaching the low to mid
90s, should lead to scattered to numerous showers and storms
developing across northern areas, spreading east-northeast into
the afternoon. Lower rain chances will exist across Okeechobee
County and the Treasure Coast due to residual drier air in this
region and faster development/inland movement of the east coast
sea breeze.

Main storm threats from any stronger convection later this
afternoon will be frequent lightning strikes, strong wind gusts
up to 40 to 50 mph and locally heavy downpours.

&&

.AVIATION...VFR conditions forecast to prevail through the morning
hours, then scattered to numerous showers and storms expected,
mainly into the mid to late afternoon, especially across the
northern terminals. Farther south from KMLB southward, lower rain
chances exist due to lingering dry air across this region. Any
shower or storms will be able to produce tempo IFR/MVFR
conditions and variable/gusty winds.

&&

.MARINE...S/SE winds to around 10 knots expected over the waters
through this afternoon, with seas 2-3 ft near shore and around 3-4
ft offshore. Main concern for boaters will be scattered to
numerous showers and storms pushing offshore of Volusia and
Brevard County coast into the mid to late afternoon and early
evening, producing gusty winds as they move into the nearshore
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  92  75  89  77 /  60  30  20  10
MCO  94  75  92  77 /  60  40  20  10
MLB  92  78  89  79 /  30  20  20  20
VRB  92  77  89  78 /  10  10  20  20
LEE  93  76  93  77 /  60  30  20  10
SFB  94  76  92  77 /  60  40  20  10
ORL  94  76  92  77 /  60  40  20  10
FPR  92  76  89  77 /  10  10  30  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Spratt
Hazardous weather outlook, Aug 5, 3:08 AM EST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
408 AM EDT Sat Aug 5 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-060200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
408 AM EDT Sat Aug 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Daytime heating, boundary interactions, disturbances aloft and
sufficient moisture will allow scattered to numerous showers and
lightning storms to develop across northern portions of east
central Florida this afternoon including metro Orlando, Volusia
and northern Brevard counties. A few of the the storms may become
strong with gusty winds to 40 to 50 mph, cloud to ground lightning
strikes and locally heavy rainfall amounts. A lower coverage of
storms is expected for Osceola, Okeechobee counties and the
Treasure coast though some scattered storms should develop well
inland from the Treasure coast into the late afternoon and
evening as the east coast sea breeze moves well inland.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered mid to late afternoon and evening storms will affect
areas from Kissimmee to Cape Canaveral northward. Some of the
stronger storms may produce gusty winds to 34 knots, as they move
east to northeast up to 15 to 20 mph over inland lakes and
offshore, mainly north of the Cape.

.RIP CURRENT IMPACT...
An east swell at east central Florida beaches today will
contribute to a moderate risk of rip currents today. Remember to
swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Low level southeast flow around the Atlantic ridge will keep lower
chances for showers and storms near the east coast and scattered
lightning storms expected inland and across the interior each day.
The main thunderstorm hazards will be locally heavy rain, cloud
to ground lightning and gusty winds. An east swell is expected to
continue a moderate risk for rip currents over the weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Volkmer

The radar

The Melbourne radar (KMLB), 87 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Volusia

When
August 5, 2:05 PM EST
Where
Volusia County, 3.67 mi NE of Maytown
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
28.860, -80.910

Broadcast media reported that a house was struck by lightning on Maytown road, just east of Interstate 95 and near Cubert Lane in Oak Hill. The house suffered extensive damage. The homeowner was inside when the house was struck but he was not injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705690.